Alert archive / Virginia / Tornado Warnings in 2014
Tornado Warning 9, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Jun 11, 2014, 1:52 AM EDT for Nelson County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2014, 1:52 AM EDT (05:52 UTC)
- Expired
- Jun 11, 2014, 2:15 AM EDT
- In force
- 23 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
County Nelson County, VA
The radar
The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 5.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 990 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
854
WFUS51 KLWX 110552
TORLWX
VAC125-110615-
/O.NEW.KLWX.TO.W.0009.140611T0552Z-140611T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
152 AM EDT WED JUN 11 2014
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN NELSON COUNTY IN CENTRAL VIRGINIA...
* UNTIL 215 AM EDT
* AT 147 AM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS 12 MILES SOUTHWEST OF WINTERGREEN...OR 6 MILES NORTH OF
CLIFFORD...AND WAS MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
WINTERGREEN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND CONFIRM. TAKE COVER NOW.
&&
LAT...LON 3770 7901 3770 7905 3773 7908 3777 7908
3778 7909 3779 7910 3800 7882 3777 7871
3769 7900
TIME...MOT...LOC 0552Z 236DEG 30KT 3777 7898
$$
BJL2 follow-up statements
709
WWUS51 KLWX 110601
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
201 AM EDT WED JUN 11 2014
VAC125-110615-
/O.CON.KLWX.TO.W.0009.000000T0000Z-140611T0615Z/
NELSON VA-
201 AM EDT WED JUN 11 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR NELSON
COUNTY...
AT 159 AM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 8 MILES NORTHWEST OF SHIPMAN...OR 10 MILES NORTHEAST OF
CLIFFORD...AND WAS MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
WINTERGREEN...
NELLYSFORD...
ROCKFISH...
FABER...
ELMA...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND CONFIRM. TAKE COVER NOW.
&&
LAT...LON 3782 7905 3799 7882 3796 7880 3778 7872
3772 7889 3770 7896
TIME...MOT...LOC 0601Z 239DEG 24KT 3779 7894
$$
BJL799
WWUS51 KLWX 110612
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
212 AM EDT WED JUN 11 2014
VAC125-110622-
/O.EXP.KLWX.TO.W.0009.000000T0000Z-140611T0615Z/
NELSON VA-
212 AM EDT WED JUN 11 2014
...THE TORNADO WARNING WILL EXPIRE AT 215 AM EDT FOR NELSON COUNTY...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. THUS THE
TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3782 7905 3799 7882 3796 7880 3778 7872
3772 7889 3770 7896
TIME...MOT...LOC 0612Z 239DEG 24KT 3783 7886
$$
BJLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jun 10, 11:25 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 10, 11:25 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1125 PM EDT TUE JUN 10 2014 .SYNOPSIS... A FRONTAL BOUNDARY IS EXPECTED TO LIFT NORTH OF THE AREA BY WEDNESDAY...AS AN UPPER-LEVEL TROUGH APPROACHES FROM THE WEST. A COLD FRONT WILL PASS THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY. HIGH PRESSURE WILL RETURN LATER SATURDAY AND SUNDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... HAVE UPDATED POPS/WX BASED ON LATEST RADAR TRENDS. UPSTREAM CONVECTION WILL AFFECT THE POTOMAC HIGHLANDS AS EXPECTED...BUT IT NOW APPEARS AS IF CONVECTION CAN EXTEND FURTHER EAST INTO THE SHENANDOAH VALLEY AND PERHAPS EVEN INTO THE VA FOOTHILLS AS WELL. SEVERE WX IS NOT EXPECTED AS CONVECTION SHOULD CONTINUE TO WEAKEN WITH TIME...BUT LOCALLY GUSTY WINDS AND HEAVY DOWNPOURS MAY RESULT. PREV... MUCH OF THE CONVECTION HAS DISSIPATED ACROSS THE CWA...THE MOST CONCENTRATED/HEAVIEST HAVING OCCURRED IN NORTHEAST MARYLAND. WITH NO CONVECTION LEFT ON THE RADAR WITHIN THE CWA...AND NAM/WRF-ARW SUGGESTING LITTLE ADDITIONAL DEVELOPING OVER THE NEXT FEW HOURS HAVE CANCELLED THE REMAINING PORTION OF THE FLASH FLOOD WATCH. HAVE BEEN WATCHING A QLCS WEAKEN AS IT MOVES ACROSS SOUTHERN OH AND WESTERN/CENTRAL WV. IT/S POSSIBLE THAT SOME OF THIS CLIPS THE POTOMAC HIGHLANDS LATE THIS EVENING BEFORE DISSIPATING. LOCALLY HEAVY RAINFALL AND GUSTY WINDS MAY RESULT. OTHERWISE...REST OF THE CWA SHOULD BE SPARED FROM CONVECTION AS THE FRONTAL BOUNDARY OVER THE CWA IS BECOMING MORE DIFFUSE AND IN THE ABSENCE OF A LARGER SCALE LIFTING MECHANISM. OF NOTE IS THE FACT THAT SOME CLEARING IS ALREADY TAKING PLACE...AND THIS INCREASES THE CONCERN FOR FOG FORMATION OVERNIGHT. IF CLOUDS FROM THE WEAKENING QLCS TO THE WEST DON/T MOVE IN OVERNIGHT...THEN THERE MAY BE SOME AREAS OF DENSE FOG ESPECIALLY THOSE LOCATIONS THAT PICKED UP RAIN. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... THE DAY WL BEGIN UNDER THE SAME WARM-MOIST AIR MASS THAT HAS BEEN XPRNCD FOR THE PAST 2 DAYS...BUT IT APPEARS THAT THERE WL BE SOME DIFFERENCES LATER IN THE DAY AS AN UPR LVL TROF APRCHS FM THE W PROVIDING THE FOCUS FOR FORCING WHICH COULD THEN BECOME A ROUND OF TSTMS...PTNLY SVR...DURG THE LATE AFTN AND EVE HRS. GFS BUFKIT X-SXNS SHOW CAPE OF OVR 2000 J/KG DURG THIS TIME E OF THE HIGHLANDS... AND SPC HAS PLACED ALMOST ALL OF THE CWA IN A SLT RISK. DAMAGING WINDS/HAIL/MORE HVY DOWNPOURS ARE ALL PRIMARY RISKS. HIGH TEMPS XPCTD TO REACH THE M80S. && .LONG TERM /THURSDAY THROUGH TUESDAY/... SLOW-MOVING UPPER LOW PIVOTS ACROSS GREAT LAKES LATE THIS WEEK. SHOWERS AND THUNDERSTORMS ARE LIKELY THURSDAY AFTERNOON AND EVENING...WITH GRADUALLY DIMINISHING CHANCES AS THE LOW WEAKENS AND MOVES AWAY...DRAGGING A COLD FRONT THROUGH THE AREA. STRONG STORMS MAY BE POSSIBLE THURSDAY AFTERNOON AND EVENING BUT WILL DEPEND LARGELY ON THE IMPACT OF CLOUD COVER FROM THE DAY BEFORE ON INSTABILITY. HIGH PRESSURE WILL BUILD INTO THE AREA BEHIND THE COLD FRONT FOR THE MAJORITY OF THE WEEKEND...BEFORE ANOTHER FRONTAL SYSTEM APPROACHES FROM THE WEST ONCE AGAIN INCREASING THE CHANCES OF SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK. && .AVIATION /04Z WEDNESDAY THROUGH SUNDAY/... RISK OF TSRA HAS ENDED ACROSS THE TERMINALS FOR THE OVERNIGHT. GIVEN CLEARING WHICH IS TAKING PLACE...AM BECOMING INCREASINGLY CONCERNED FOR FOG OVERNIGHT. IF MID CLOUDS FROM CONVECTION OVER WV DON/T MOVE IN...VIS MAY BE LOWER IN FOG THAN WHAT CURRENTLY APPEARS IN TAFS. SHRA/TSRA APPEAR LIKELY FOR WEDNESDAY AFTERNOON/EVENING. CIG/VSBY REDUCTIONS IN SHOWERS/TSTMS MOST LIKELY THURSDAY AFTERNOON AND EVENING...WITH INCREASING CONFIDENCE IN VFR CONDS BY THE WEEKEND. WINDS S 10-15 KTS BECOMING NW FRI NIGHT. && .MARINE... WITH A FRONTAL BOUNDARY DRAPED OVER THE WATERS AND A WEAK GRADIENT...GENERALLY LIGHT E/NE WINDS BEING OBSERVED THIS EVENING. WINDS SHOULD TURN TO THE SE BY WEDNESDAY AND INCREASE TO 10 TO 15 BY AFTERNOON. ANY LATE AFTERNOON/EVENING THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS. SCA GUSTS PSBL PORTIONS OF THE WATER AHEAD OF COLD FRONT THURS PM. LIGHT WINDS IN HIGH PRESSURE BEHIND FRONT LATE WEEK INTO THE WEEKEND. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && BPP/WOODY!/DFH
Hazardous weather outlook, Jun 11, 1:46 AM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 146 AM EDT WED JUN 11 2014 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 111015- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 146 AM EDT WED JUN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY WEDNESDAY AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL...PRIMARILY TO THE WEST OF INTERSTATE 95. A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY ON WEDNESDAY. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-111015- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 146 AM EDT WED JUN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WITH LOCALLY DAMAGING WIND GUSTS COULD AFFECT CENTRAL VIRGINIA OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY WEDNESDAY AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY ON WEDNESDAY.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 12:48 AM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 42 min |
| Jun 11, 1:41 AM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta, Nelson | 49 min |
| Jun 11, 4:34 AM EDT | Special Marine Warning | LWX | 116 min | |
| Jun 11, 6:38 AM EDT | Special Marine Warning | LWX | 82 min | |
| Jun 11, 10:03 AM EDT | Small Craft Advisory | LWX | 13 hr | |
| Jun 11, 2:44 PM EDT | Severe Thunderstorm Warning | LWX | Nelson | 46 min |
| Jun 11, 3:06 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson | 39 min |
| Jun 11, 3:18 PM EDT | Tornado Warning | LWX | Albemarle, Nelson | 27 min |
| Jun 11, 3:41 PM EDT | Severe Thunderstorm Warning | LWX | Nelson | 36 min |
| Jun 11, 4:24 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton | 33 min |
| Jun 11, 4:26 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania | 49 min |
| Jun 11, 4:49 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham | 18 min |
| Jun 11, 4:59 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Orange, Spotsylvania, Stafford, City of Fredericksburg | 31 min |
| Jun 11, 5:54 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William | 23 min |
| Jun 11, 6:19 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 41 min |
| Jun 11, 6:29 PM EDT | Tornado Warning | LWX | Frederick | 36 min |
Nearby
Tornado Warnings in Virginia, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.